Alert archive / Mississippi / Flash Flood Warnings in 2017
Flash Flood Warning 109, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 8, 2017, 2:30 PM CDT for Jones County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2017, 2:30 PM CDT (19:30 UTC)
- Expired
- Aug 8, 2017, 5:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Jones County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 101 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
411 WGUS54 KJAN 081930 FFWJAN MSC067-082230- /O.NEW.KJAN.FF.W.0109.170808T1930Z-170808T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Jackson MS 230 PM CDT TUE AUG 8 2017 The National Weather Service in Jackson has issued a * Flash Flood Warning for... Western Jones County in southeastern Mississippi... * Until 530 PM CDT * At 230 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. One to two inches of rain have already fallen over saturated soils. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Laurel, Ellisville, Eastabuchie, Moselle and Tuckers Crossing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3170 8940 3177 8909 3143 8904 3143 8940 $$ TW
1 follow-up statement
310 WGUS74 KJAN 082118 FFSJAN Flash Flood Statement National Weather Service Jackson MS 418 PM CDT TUE AUG 8 2017 MSC067-082128- /O.CAN.KJAN.FF.W.0109.000000T0000Z-170808T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jones MS- 418 PM CDT TUE AUG 8 2017 ...THE FLASH FLOOD WARNING FOR WESTERN JONES COUNTY IS CANCELLED... The heavy rain has ended and flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3170 8940 3177 8909 3143 8904 3143 8940 $$ TW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 12:55 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 8, 12:55 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1255 PM CDT Tue Aug 8 2017
.UPDATE...
Updated for 18Z aviation discussion
&&
.AVIATION...
18Z TAF discussion:
Flight categories range from VFR to MVFR as thunderstorms continue
to form near a boundary draped over our region. A very moist
airmass over the region will continue to lead to overcast
conditions through most of the TAF period. Sites that are impacted
by TSRA through the period could see categories lower to IFR with
some isolated LIFR. Patchy fog could develop at a number of sites
around the region overnight and through early tomorrow morning.
&&
.DISCUSSION...
The threat of flooding has increased over the last few hours as
an area of heavy rainfall associated with an MCV begins to push
through the region. The highest rainfall rates over the next few
hours will be near the center of the vortex as it tracks from
west to east just south of the US 84 corridor. Some of the areas
that will be impacted by these higher rain rates have already seen
3 inches of rain so far this morning and over 6 inches in the
last 24 hours. Confidence also increased in the continuance of
the flood threat through tomorrow as new model guidance suggested
higher totals through the period in our counties along and north
of I-20. A Flash Flood Watch has been issued through 00Z Thursday.
Prior discussion below:
Cooler than normal temperatures with above normal rain chances
will continue today as once again an anomalously moist airmass, a
nearly stationary boundary and daytime heating combine to produce
widespread convection. Early morning surface analysis had the
nearly stationary boundary across our northwest most zones and
extending across northeast Mississippi. Local radars had light to
moderate showers tracking east across the Highway 82 corridor
with and area of heavier showers poised to move across our
northeast Louisiana Parishes. Our Parishes have received the least
amount of rain over the last 5 days but some flooding was
observed yesterday over other portions of the CWA and the
potential for flash flooding will remain a concern today.
Satellite derived products indicated our PWAT across most of the
CWA was around 2.2inches with higher amounts around 2.4inches over
our western zones. Convection is expected to intensify across our
Louisiana Parishes and Highway 82 corridor this morning and
gradually spread east and south through the day. The potential for
locally heavy rain of one to two inches will lead to runoff
problems in poor drainage areas again and flash flooding where
storms train over the same areas that received a couple of inches
yesterday. The current Flash Flood Watch is in effect until 7AM.
Models suggest a >1020mb high centered over the Central Plains
this morning will spread east across the Ohio Valley by Wednesday
morning. This may nudge the stalled boundary further south into
our CWA, between Highway 82 and Interstate 20 tonight shifting the
focus for heavy rain to the south tonight. The persistent cloud
cover and rain will again hold afternoon temperatures well below
normal over most of the area. Low temperatures tonight will bottom
out again in the lower 70s which is normal. /22/
Wednesday through Monday: The theme over the remainder of the
forecast period will continue to be "wet". The Lower Mississippi
Valley will remain at the base of a broad upper trough over the
eastern half of the CONUS into next week. Through that time frame,
disturbances will traverse upper flow around this trough and over
the tropical moist airmass in place across the region, resulting in
above average rain chances. In this type of environment, high rain
rates which may result in localized flooding are more likely. This
is particularly a concern in those areas that receive multiple
inches of rain on successive days. We will continue to advertise a
limited flood threat in the HWO and graphic products to highlight
this potential through Thursday. There's a decent chance we'll need
to extend or revisit the flood threat for at least some portion of
the area into the weekend or early next week. Guidance is continuing
to hint at a more organized front sliding southward toward the area
by early next week, which would serve as an additional focus for
convective development and potential heavy rainfall.
With the anticipation of more abundance clouds and rain around to
limit insolation, daytime high temps are expected to remain somewhat
below normal through the remainder of the period. /DL/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 83 72 86 73 / 79 52 61 43
Meridian 83 71 84 73 / 78 50 58 46
Vicksburg 83 72 85 73 / 82 54 59 37
Hattiesburg 86 74 87 73 / 59 43 58 38
Natchez 83 72 85 72 / 80 51 57 31
Greenville 81 70 85 71 / 72 29 52 33
Greenwood 81 70 84 72 / 78 29 57 44
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Wednesday evening for MSZ026>052.
LA...Flash Flood Watch through Wednesday evening for LAZ007>009-015-
016.
AR...Flash Flood Watch through Wednesday evening for ARZ074-075.
&&
JPM3Hazardous weather outlook, Aug 8, 9:56 AM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 956 AM CDT Tue Aug 8 2017 ARZ074-075-LAZ007>009-015-016-MSZ026>052-057-091500- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Jasper- 956 AM CDT Tue Aug 8 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, and north central Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Elevated TIMING...Today through Tonight Thunderstorms capable of producing a few inches of rainfall in a short period of time in areas that have already received significant rainfall could result in flash flooding. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Wednesday through Monday Flooding is possible for the entire outlook area Wednesday night through Thursday. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. LAZ023>026-MSZ018-019-025-053>056-058>066-072>074-091500- Franklin LA-Catahoula-Tensas-Concordia-Bolivar-Sunflower-Leflore- Claiborne-Copiah-Simpson-Smith-Clarke-Jefferson-Adams-Franklin MS- Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar- Forrest- 956 AM CDT Tue Aug 8 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, north central Mississippi, northwest Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Limited TIMING...Today through Tonight Thunderstorms capable of producing 1 to 2 inches of rainfall in a short period of time resulting in flash flooding of low lying and poor drainage areas are possible through today and tonight. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Wednesday through Monday Flooding is possible for the entire outlook area Wednesday night through Thursday. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. 3 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Aug 8, 9:23 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
923 AM CDT TUE AUG 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM FLASH FLOOD PORTLAND 33.24N 91.51W
08/08/2017 ASHLEY AR PUBLIC
FARM EQUIPMENT UNDER WATER AND WATER OVER A FARM ROAD IN
PORTLAND. REPORT, WITH PICTURE, RELAYED VIA SOCIAL MEDIA.
&&
19Special weather statement, Aug 8, 2:12 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Jackson MS 212 PM CDT TUE AUG 8 2017 LAZ009-MSZ034-040-041-081945- East Carroll LA-Washington MS-Sharkey MS-Issaquena MS- 212 PM CDT TUE AUG 8 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN EAST CARROLL PARISH...SOUTH CENTRAL WASHINGTON...NORTHWESTERN ISSAQUENA AND NORTHWESTERN SHARKEY COUNTIES UNTIL 245 PM CDT... At 212 PM CDT, Meteorologists were tracking a strong thunderstorm over Grace, or near Rolling Fork, moving east at 10 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Rolling Fork, Anguilla and Nitta Yuma around 245 PM CDT. Other locations impacted by this storm include Mayersville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3292 9116 3309 9108 3304 9076 3282 9091 TIME...MOT...LOC 1912Z 288DEG 7KT 3298 9095 TW
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:20 AM CDT | Special Weather Statement | JAN | Washington | 55 min |
| Aug 8, 7:54 AM CDT | Flash Flood Warning | JAN | Washington | 3 hr |
| Aug 8, 9:44 AM CDT | Flash Flood Watch | JAN | Attala, Bolivar, Carroll, Choctaw, Clay, Grenada and 24 more | 33 hr |
| Aug 8, 10:10 AM CDT | Flash Flood Warning | JAN | Washington | 3 hr |
| Aug 8, 1:53 PM CDT | Flash Flood Warning | JAN | Issaquena, Sharkey, Washington | 3 hr |
| Aug 8, 2:12 PM CDT | Special Weather Statement | JAN | Sharkey | 33 min |
| Aug 8, 3:18 PM CDT | Flash Flood Warning | JAN | Forrest, Lamar, Marion | 3 hr |
| Aug 8, 4:46 PM CDT | Areal Flood Warning | JAN | Issaquena, Sharkey, Washington | 12 hr |
Nearby
Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.